• contact@literaturepublishers.org
  • Whitley Bay, NE26 2HU, England, United Kingdom
  • Open Access
Article Details
Case Report
Volume 5, Issue 1 (January Issue)

A Case Demonstrating High Early Mortality in Patients with Acquired Hemophilia A

Shivani Shah1*, Ryan Sweeney1, Maitreyee Rai2 and Deep Shah2

1Allegheny Health Network, Department of Internal Medicine, 320 E. North Avenue, Pittsburgh, United States

2Allegheny Health Network, Division of Hematology and Oncology, 320 E. North Avenue, Pittsburgh, United States

*Corresponding author: Shivani Shah, Allegheny Health Network, Department of Internal Medicine, 320 E. North Avenue, Pittsburgh, PA 15212, United States. E-mail: Shivani.shah@ahn.org

Received: December 23, 2022; Accepted: January 02, 2023; Published: January 15, 2023

Citation: Shah S, Sweeney R, Rai M, Shah D. A Case Demonstrating High Early Mortality in Patients with Acquired Hemophilia A. Clin Image Case Rep J. 2023; 5(1): 290.

Abstract

A 78-year-old female presented with a hemoglobin of 5.3g/dL. CT scan showed a soft tissue hematoma within the left gluteus medius muscle. She reported skin bruising and hematuria. Activated partial prothrombin time (aPTT) was elevated at 78s and mixing study showed incomplete correction to 51.3s. Factor VIII activity was low at 3% with an inhibitor of 17.5 Bethesda Units (BU). A diagnosis of acquired hemophilia was made and factor VIII inhibitor bypassing agent (FEIBA) was initiated. Cyclophosphamide and prednisone were started for immunosuppression. Initially, the hematuria resolved, and aPTT and hematoma size remained stable. Suddenly on day fourteen, Hb dropped by 2g/dL and a repeat CT showed an intramuscular hematoma of the left iliopsoas with hemorrhagic tracking into the pelvis. Cyclophosphamide was switched to rituximab and recombinant Factor VIIa (rFVIIa) was added to FEIBA. Unfortunately, the patient went into hemorrhagic shock, multi-organ failure, and passed away.

Keywords: Hemophilia A; Autoantibodies; Bleeding disorders; Coagulation cascade